Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Bundle theories for topological manifolds


Authors: C. B. Hughes, L. R. Taylor and E. B. Williams
Journal: Trans. Amer. Math. Soc. 319 (1990), 1-65
MSC: Primary 57N55; Secondary 55R10, 55R35
DOI: https://doi.org/10.1090/S0002-9947-1990-1010410-8
MathSciNet review: 1010410
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Manifold approximate fibrations arise in the geometric topology of manifolds and group actions on topological manifolds. The primary purpose of this paper is to classify manifold approximate fibrations in terms of the lifting problem for a certain bundle. Our classification meshes well with the classical classifications of fibrations and bundles and, hence, we are able to attack questions such as the following. When is a fibration controlled homotopy equivalent to a manifold approximate fibration? When is a manifold approximate fibration controlled homeomorphic to a bundle?


References [Enhancements On Off] (What's this?)

  • [1] C. Allaud and E. Fadell, A fiber homotopy extension theorem, Trans. Amer. Math. Soc. 104 (1962), 239-251. MR 0174057 (30:4264)
  • [2] D. R. Anderson and W. C. Hsiang, The functors $ {K_{ - i}}$ and pseudo-isotopies of polyhedra, Ann. of Math. 105 (1977), 201-223. MR 0440573 (55:13447)
  • [3] D. Burghelea, On the decomposition of the automorphism groups, Rev. Roumaine Math. Pure Appl. 22 (1977), 17-30. MR 0438366 (55:11281a)
  • [4] D. Burghelea, R. Lashof and M. Rothenberg, Groups of automorphisms of manifolds, Lecture Notes in Math., vol. 473, Springer-Verlag, New York, 1975. MR 0380841 (52:1738)
  • [5] T. A. Chapman, Controlled simple homotopy theory and applications, Lecture Notes in Math., vol. 1009, Springer-Verlag, New York, 1983. MR 711363 (85d:57016)
  • [6] -, Approximation results in topological manifolds, Mem. Amer. Math. Soc., no. 34 (1981). MR 634341 (83i:57005)
  • [7] D. Coram, Approximate fibrations-a geometric perspective, Shape Theory and Geometric Topology, edited by S. Mardesic and J. Segal, Lecture Notes in Math., vol. 870, Springer-Verlag, New York, 1981, pp. 37-47. MR 643521 (83c:55023)
  • [8] D. Coram and P. Duvall, Approximate fibrations, Rocky Mountain J. Math. 7 (1977), 275-288. MR 0442921 (56:1296)
  • [9] -, Approximate fibrations and a movability condition for maps, Pacific J. Math. 72 (1977), 41-56. MR 0467745 (57:7597)
  • [10] E. Dror, W. G. Dwyer and D. M. Kan, Automorphisms of fibrations, Proc. Amer. Math. Soc. 74 (1979), 183-186. MR 521895 (80f:55010)
  • [11] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 0193606 (33:1824)
  • [12] -, Locally equiconnected spaces and absolute neighborhood retracts, Fund. Math. 57 (1965), 187-193. MR 0184202 (32:1675)
  • [13] R. D. Edwards, TOP regular neighborhoods, handwritten manuscript.
  • [14] F. T. Farrell and W.-C. Hsiang, A structure set analogue of Chapman-Ferry-Quinn theory, Continua, Decompositions, Manifolds, University of Texas Press, Austin, 1983. MR 711990 (84k:57008)
  • [15] W.-C. Hsiang and R. W. Sharpe, Parametrized surgery and isotopy, Pacific J. Math. 67 (1976), 401-459. MR 0494165 (58:13091)
  • [16] S. T. Hu, Theory of retracts, Wayne State Univ. Press, Detroit, Mich., 1965. MR 0181977 (31:6202)
  • [17] C. B. Hughes, Approximate fibrations and bundle maps on Hilbert cube manifolds, Topology Appl. 15 (1983), 159-172. MR 686093 (84h:57006)
  • [18] -, Spaces of approximate fibrations on Hilbert cube manifolds, Comput. Math. 56 (1985), 131-151. MR 809863 (87a:57023)
  • [19] -, Bounded homotopy equivalences of Hilbert cube manifolds, Trans. Amer. Math. Soc. 287 (1985), 131-151. MR 768729 (86i:57020)
  • [20] -, Approximate fibrations on topological manifolds, Michigan Math. J. 32 (1985), 167-183. MR 783571 (87e:57025)
  • [21] -, Delooping controlled pseudo-isotopies of Hilbert cube manifolds, Topology Appl. 26 (1987), 175-191. MR 896872 (89a:57023)
  • [22] -, Controlled homotopy topological structures, Pacific J. Math. 133 (1988), 69-97. MR 936357 (89e:57014)
  • [23] C. B. Hughes, L. R. Taylor and E. B. Williams, Controlled topology over manifolds of nonpositive curvature, preprint. MR 1341809 (97a:55019)
  • [24] -, Controlled surgery over manifolds, in preparation.
  • [25] D. M. Kan, On homotopy theory and c.s.s. groups, Ann. of Math. 68 (1958), 38-53. MR 0111033 (22:1898)
  • [26] R. C. Kirby, Stable homeomorphisms and the annulus conjecture, Ann. of Math. 89 (1969), 575-582. MR 0242165 (39:3499)
  • [27] R. C. Kirby and L. C. Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, Ann. of Math. Studies, no. 88, Princeton Univ. Press, Princeton, N.J., 1977. MR 0645390 (58:31082)
  • [28] J. P. May, Simplicial objects in algebraic topology, Van Nostrand Math. Studies, no. 11, Van Nostrand. MR 0222892 (36:5942)
  • [29] D. McDuff and G. Segal, Homology fibrations and the "Group Completion" theorem, Invent. Math. 31 (1976), 279-284. MR 0402733 (53:6547)
  • [30] D. Quillen, Homotopical algebra, Lecture Notes in Math., vol. 43, Springer-Verlag, New York, 1967. MR 0223432 (36:6480)
  • [31] F. Quinn, Ends of maps I, Ann. of Math. 110 (1979), 275-331. MR 549490 (82k:57009)
  • [32] -, Ends of maps II, Invent. Math. 68 (1982), 353-424. MR 669423 (84j:57011)
  • [33] -, Ends of maps III: dimensions $ 4$ and $ 5$, J. Differential Geometry 17 (1982), 503-521. MR 679069 (84j:57012)
  • [34] -, Homotopically stratified sets, J. Amer. Math. Soc. 1 (1988), 441-499. MR 928266 (89g:57050)
  • [35] -, Applications of topology with control, Proc. ICM Berkeley, 1986, pp. pp. 598-606. MR 934261 (89g:57049)
  • [36] E. Spanier, Algebraic topology, McGraw-Hill, 1966. MR 0210112 (35:1007)
  • [37] A. Strøm, Note on cofibrations II, Math. Scand. 22 (1968), 130-142. MR 0243525 (39:4846)
  • [38] P. Tulley, Strong homotopy equivalence and extensions for Hurewicz fibrations, Duke Math. J. 36 (1969), 609-619. MR 0248834 (40:2084)
  • [39] F. Waldhausen, Algebraic $ K$-theory of generalized free products, Ann. of Math. 108 (1977), 135-256. MR 0498807 (58:16845a)
  • [40] C. T. C. Wall, Surgery on compact manifolds, Academic Press, New York, 1970. MR 0431216 (55:4217)
  • [41] M. Weiss and E. B. Williams, Automorphisms of manifolds and algebraic $ K$-theory, Part I, $ K$-Theory 1 (1988), 575-626. MR 953917 (89h:57012)
  • [42] G. W. Whitehead, Elements of homotopy theory, Graduate Texts in Math. 61, Springer-Verlag, 1978. MR 516508 (80b:55001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N55, 55R10, 55R35

Retrieve articles in all journals with MSC: 57N55, 55R10, 55R35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-1010410-8
Keywords: Manifold approximate fibration, fibration, bundle, controlled structures
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society